EconPapers    
Economics at your fingertips  
 

Optimal monetary policy in open economies revisited

Ippei Fujiwara and Jiao Wang

Journal of International Economics, 2017, vol. 108, issue C, 300-314

Abstract: This paper revisits optimal monetary policy in open economies, in particular, focusing on the noncooperative policy game under local currency pricing in a two-country dynamic stochastic general equilibrium model. We first derive the quadratic loss functions which noncooperative policy makers aim to minimize. Then, we show that noncooperative policy makers face extra trade-offs regarding stabilizing real marginal costs induced by deviations from the law of one price under local currency pricing, and that optimal monetary policy seeks to stabilize CPI inflation rates and more so under noncooperation than it does under cooperation. As a result of the increased number of stabilizing objectives, welfare gains from cooperation emerge even when two countries face only technology shocks. Still, gains from cooperation are not large, implying that frictions other than nominal rigidities are necessary to strongly recommend cooperation as an important policy framework to increase global welfare.

Keywords: Optimal monetary policy; Noncooperative game; Local currency pricing (search for similar items in EconPapers)
JEL-codes: E52 F41 F42 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002219961730079X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Optimal monetary policy in open economies revisited (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:108:y:2017:i:c:p:300-314

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-10
Handle: RePEc:eee:inecon:v:108:y:2017:i:c:p:300-314